Alert archive / California / Wind Advisories in 2017
Wind Advisory 20, NWS Phoenix, AZ
NWS Phoenix, AZ issued this wind advisory at May 24, 2017, 2:42 AM PDT for Imperial County, California. It took effect at May 24, 2017, 5:00 PM PDT. It was in force for 36 hr.
The area
The counties it named.
The facts
- Issued
- May 24, 2017, 2:42 AM PDT (09:42 UTC)
- In effect from
- May 24, 2017, 5:00 PM PDT
- Expired
- May 26, 2017, 5:00 AM PDT
- In force
- 36 hr
- Issued by
- NWS Phoenix, AZ
County Imperial County, CA
The radar
The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 09:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Yuma Prvg Ground, AZ (K1Y7), launched 00:00Z, 9.7 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 5439 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
121 WWUS75 KPSR 240942 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 242 AM MST Wed May 24 2017 CAZ562-242200- /O.NEW.KPSR.WI.Y.0020.170525T0000Z-170526T1200Z/ Imperial County Southwest- Including the city of Mountain Spring 242 AM PDT Wed May 24 2017 ...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM PDT FRIDAY... The National Weather Service in Phoenix has issued a Wind Advisory, which is in effect from 5 PM this afternoon to 5 AM PDT Friday. * AFFECTED AREA...Far southwest Imperial County. * TIMING...This afternoon through Friday morning. * WINDS...West winds 25 to 35 mph with gusts to 50 mph. * IMPACTS...Elevated winds and strong gusts may create dangerous driving conditions for high profile vehicles along Interstate 8 west of El Centro. Locally reduced visibilities due to blowing dust are also possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ CAZ566-242200- /O.NEW.KPSR.WI.Y.0020.170525T2100Z-170526T1200Z/ Imperial County West- Including the cities of Coolidge Springs, Salton City, Winona, Coyote Wells, Ocotillo, and Plaster City 242 AM PDT Wed May 24 2017 ...WIND ADVISORY IN EFFECT FROM 2 PM THURSDAY TO 5 AM PDT FRIDAY... The National Weather Service in Phoenix has issued a Wind Advisory, which is in effect from 2 PM Thursday to 5 AM PDT Friday. * AFFECTED AREA...Far western Imperial County. * TIMING...Thursday afternoon through Friday morning. * WINDS...West winds 25 to 35 mph with gusts to 50 mph. * IMPACTS...Elevated winds and strong gusts may create dangerous driving conditions for high profile vehicles. Locally reduced visibilities due to blowing dust are also possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
3 follow-up statements
193 WWUS75 KPSR 250918 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 218 AM MST Thu May 25 2017 CAZ562-252200- /O.CON.KPSR.WI.Y.0020.000000T0000Z-170526T1200Z/ Imperial County Southwest- Including the city of Mountain Spring 218 AM PDT Thu May 25 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT FRIDAY... * AFFECTED AREA...Far southwest Imperial County. * TIMING...Now through early Friday morning. * WINDS...West winds 25 to 35 mph with gusts to 50 mph. * IMPACTS...Elevated winds and strong gusts may create dangerous driving conditions for high profile vehicles along Interstate 8 west of El Centro. Locally reduced visibilities due to blowing dust are also possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ CAZ566-252200- /O.CON.KPSR.WI.Y.0020.170525T2100Z-170526T1200Z/ Imperial County West- Including the cities of Coolidge Springs, Salton City, Winona, Coyote Wells, Ocotillo, and Plaster City 218 AM PDT Thu May 25 2017 ...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 5 AM PDT FRIDAY... * AFFECTED AREA...Far western Imperial County. * TIMING...This afternoon through Friday morning. * WINDS...West winds 25 to 35 mph with gusts to 50 mph. * IMPACTS...Elevated winds and strong gusts may create dangerous driving conditions for high profile vehicles. Locally reduced visibilities due to blowing dust are also possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
420 WWUS75 KPSR 251954 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 1254 PM MST Thu May 25 2017 CAZ562-261200- /O.CON.KPSR.WI.Y.0020.000000T0000Z-170526T1200Z/ Imperial County Southwest- Including the city of Mountain Spring 1254 PM PDT Thu May 25 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT FRIDAY... * AFFECTED AREA...Far southwest Imperial County. * TIMING...Now through early Friday morning. * WINDS...West winds 25 to 35 mph with gusts to 50 mph. * IMPACTS...Elevated winds and strong gusts may create dangerous driving conditions for high profile vehicles along Interstate 8 west of El Centro. Locally reduced visibilities due to blowing dust are also possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ CAZ566-261200- /O.CON.KPSR.WI.Y.0020.170525T2100Z-170526T1200Z/ Imperial County West- Including the cities of Coolidge Springs, Salton City, Winona, Coyote Wells, Ocotillo, and Plaster City 1254 PM PDT Thu May 25 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT FRIDAY... * AFFECTED AREA...Far western Imperial County. * TIMING...This afternoon through Friday morning. * WINDS...West winds 25 to 35 mph with gusts to 50 mph. * IMPACTS...Elevated winds and strong gusts may create dangerous driving conditions for high profile vehicles. Locally reduced visibilities due to blowing dust are also possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
956 WWUS75 KPSR 261156 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 456 AM MST Fri May 26 2017 CAZ562-261300- /O.EXP.KPSR.WI.Y.0020.000000T0000Z-170526T1200Z/ Imperial County Southwest- Including the city of Mountain Spring 456 AM PDT Fri May 26 2017 ...WIND ADVISORY WILL EXPIRE AT 5 AM PDT EARLY THIS MORNING... $$ CAZ566-261300- /O.EXP.KPSR.WI.Y.0020.000000T0000Z-170526T1200Z/ Imperial County West- Including the cities of Coolidge Springs, Salton City, Winona, Coyote Wells, Ocotillo, and Plaster City 456 AM PDT Fri May 26 2017 ...WIND ADVISORY WILL EXPIRE AT 5 AM PDT EARLY THIS MORNING... $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at May 23, 8:23 PM PDT, 6 hours 19 minutes earlier.
Area forecast discussion, May 23, 8:23 PM PDT, 6 hours 19 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 823 PM MST Tue May 23 2017 .UPDATE...Updated aviation weather discussion... && .SYNOPSIS... High pressure moving across the region will bring one more day of well-above normal temperatures on Wednesday, with high temperatures once again rising well above 100 degrees at many lower desert locations. Cooler temperatures will return by the latter portion of the week and into the upcoming weekend as low pressure once again moves into, and across the western US. && .DISCUSSION... Tonight through Wednesday... Strong ridging over the Desert Southwest, that is bringing some very warm temperatures to the region today, is expected to begin to shift slowly to the east on Wednesday as long-wave trofing begins to dig back southward into the western US. Current 500mb heights in the 586- 588dm are expected to begin to slowly fall on Wednesday. However, increasing low-level southerly flow is expected to keep temperatures elevated through the lower levels of the atmosphere through Wednesday afternoon. Current numerical model output is indicating that most lower desert locations will see highs once again rising into the 105-110 degree range on Wednesday (hottest in the lower Colorado River Valley). However, it still looks like Heatrisk levels will be slightly lower than what we are seeing today, mainly due to somewhat lower dewpoints. However, the usual precautions should still be taken if outdoor activity is planned during the daylight hours. Thursday through next Tuesday... Overnight Wednesday into Thursday, ridge heights will be flattened as strong Pacific low pressure moves into the Pac NW. Trough heights will continue to trail southward through the Intermountain West, introducing height falls as early as Wednesday but most noticeably late Wednesday into Thursday on the order of 3 to 5 dam. High pressure ridge will move to our east drawing a local enhancement of the sub-tropical jet across southern CA and into the Southwest late Wednesday into Thursday. Forecast 250mb jet winds sample 80-90kts with surface winds forecasts nudging into the 90th to 95th percentile GEFS reforecast ranges. Advisory conditions may develop as early as Wednesday, but look likely for Thursday over the Peninsular Ranges between San Diego and El Centro with gusts of 45 mph or greater possible. Ridgetop winds will eventually mix and expand down into the lower elevations during the day Thursday with gusts for the western deserts ranging 30 to 35 mph. Gusts across southwest and south-central Arizona could range 20 to 30 mph. Visibility and air quality impacts are anticipated in the dust/sand prone areas, especially across southeast California. Elevated winds and dry advection into the region could also add localized fire weather concerns to the mix for Thursday. With all the wind and height falls transitioning into the area, high temperatures cool into the upper 90s to near 100 for Thursday and fall further for the end of the work week. Temperatures look likely to stay below triple digit readings through the weekend as longwave troughing holds over the region, keeping elevated thicknesses and warmth removed from the area. A gradual warming trend will begin Sunday and into early next week and Pacific ridging returns warmth to the area from the west. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: No aviation weather concerns through the overnight and into tomorrow morning with light, diurnal wind patterns. However, gusty afternoon westerly winds are expected for the Phoenix terminals with gusts up to 20 kts. Winds may create hazy skies and slantwise visibility issues during the afternoon. Southeast California/Southwest Arizona including KIPL and KBLH: No aviation weather concerns through the overnight and into tomorrow morning with light, diurnal wind patterns. However, gusty afternoon westerly winds are expected with possible gusts up to 30 kts. In addition, some blowing dust may temporarily reduce surface visibility but may also create slantwise visibility problems during the afternoon Wednesday. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... Friday through Tuesday: Breezy southwesterly winds, with sustained speeds ranging from 10-20 mph, can be expected area-wide on Friday. A few gusts to 30 mph will also be possible. Temperatures will be slightly below-normal as highs only reach the low 90s, but dry conditions will still result in minimum RH values of 10-15 percent. As a result, at least low-end elevated fire weather conditions look likely. High pressure will build over the Great Basin this weekend into early next week, and will result in weakening winds and warmer temperatures. High temperatures of 100-105 are forecast across the lower deserts on Monday and Tuesday. A weak low pressure system may also develop off the southern California coast early next week, and advect modest amounts of moisture into eastern Arizona. Will have to monitor for the potential for isolated thunderstorms across the higher terrain of southern Gila County on Tuesday afternoon, but at this point lightning potential appears low. && .SPOTTER INFORMATION STATEMENT... Spotter reports should not be needed. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && Visit us on Facebook, Twitter, and at weather.gov/phoenix DISCUSSION...Percha/Nolte AVIATION...Deemer FIRE WEATHER...Rogers
Nearby
Wind Advisories in California, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.